Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


cd4 count and viral load dropped
Aug 6, 2003

I have been positive for almost a year and I am not on meds. My CD4 count was 521 and VL was 62,000 when first diagnosed. Now 6 mos later my CD4 is 366 and VL is 40,000. My Dr said I should be going on meds here within 6 mos. Since my CD4 is rapidly going down,should I go on meds now and try and get my VL down? Also what is a good med to start on?

Response from Dr. Wohl

My general rule is to not react to a single lab value. CD4 cell counts vary from day to day and the viral load test also can fluctuate considerably.

I would try to get a sense of exactly what your CD4 trend is. Is it really going down by absolute AND CD4 percentage or not. Get another point on the line and see which direction things are headed.

If the CD4 counts are truly headed south, therapy may be a good idea. There are many regimens to choose from as first line. All the research to date indicates that a combo of 3TC + Sustiva (efavirenz) + just about anything else where that be AZT or tenofovir or d4T is the best at getting the virus down. As 3TC and Sustiva are once a day drugs, some prefer tenofovir which is also once daily. Others opt for the old faithful, AZT despite its twice a day dosing. d4T is losing popularity due to concerns of adverse effects such as body shape changes and lipids that this drug may trigger although it too now comes in a once daily formulation.

The new Public Health Service Guidelines also list the combo of Kaletra + 3TC + AZT or d4T (I'd add tenofovir to the list) as a first line option.

Which is better a Sustiva based regimen or one with Kaletra as the anchor? No one knows but a head to head study is underway so we will know soon. DW



Previous
Constant sinus that never alleviates, what to do?
Next
You have to be Joking!!!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement